Narcotic withdrawals suck...

Discussion in 'Off Topic' started by Mike Reed, Nov 12, 2013.  |  Print Topic

  1. Mike Reed

    Mike Reed Gold Member

    Likes Received:
    Status Points:
    I feel like I'm harping on this story, but I'm not looking for sympathy.

    Broke my leg in a motorcycle accident 1 month and a few days ago. Waking up the day of surgery they started me on 120mg of Norco (hydrocodone) a day (20mg q 4 hrs). I stayed on that for about two weeks, then stepped down to 5mg pills so I could take 5, 10 or 15 as needed and start stepping down.

    Now, two weeks later, I'm taking maybe 5-10 mg 3 times a day, trying to use the 5's when I can vs. doubling up on 10. Every once in a while I'll have a 4x a day day, but it's infrequent.

    I'm now just taking a 5mg pill when I just can't stand it anymore, generally 3x a day (8-10 hours), and I've just broken all my remaining fives in half for 2.5mg doses to try and taper down even more. At this point it's more to take the edge off of the withdrawal than for any real pain. I'm hoping to get to 2.5mg twice a day in the next day or two, then maybe once a day or just none.

    My next follow-up is in two weeks, supposedly to release me to start bearing weight (and doing PT). Since I can't take NSAID's (Advil/Aspirin, etc.) I'm really wanting to get down to just Tylenol by then (the other component of Norco) - zero narcotics.

    When it gets bad enough I have to edge it off I'm unable to get comfortable anywhere, I feel "edgy," but overall the GI symptoms of withdrawal are a blessing to the GI symptoms of heavy narcotic use...

    I've never in my life had to take narcotics for any significant length of time like this and never at this level. I have a whole lot more sympathy for folks going through withdrawals, and I never got the "high" from extreme doses of the stuff to have to beat back that psychological demon, too.

    I also understand much better the folks I encounter as a paramedic who adamantly refuse narcotic pain meds because they used to be addicted to stronger stuff than I'm prescribed now (or illegal stuff). Not having to go through withdrawal again is enough for me to consider simply telling them to let me bear more pain next time and find alternate methods to deal with it.

    That is all. Hoping to be drug-free before the weekend...

    -- Mike
  2. moongoddess

    moongoddess Silver Member

    Likes Received:
    Status Points:
    I hear you. There's nothing like being on medication with nasty side effects to make one appreciate how little power we actually exert over our bodies and (even scarier) minds. My lesson came via a course of high dose steroids that made me hypomanic. Intellectually I understood what was happening to me, but from a practical standpoint that made absolutely no difference.

    I hope your narcotics taper goes well, and you're soon in no need of painkillers (narcotic or otherwise)!

Share This Page